advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Conway, South Carolina, USA:

My eight year old daughter was diagnosed with type 1 diabetes at the age of nine months. We just returned today from her visit with the endocrinologist. I had asked to see a new doctor because my daughter has experienced "atrophy" in her pump site areas (top of thighs, upper rear) quite severely and her current endocrinologist did not seem concerned. This new doctor was quite surprised and said this is very rare. In fact, he had other doctors come in to see my daughter's affected areas. One endocrinologist said he has not seen this in over 20 years since the use of pig insulin was more common. He explained that he suspected that her body is building up antibodies against the NovoLog she is taking causing the severe sunken areas on her body. He immediately put us on Humalog again. We have been on NovoLog for five years and we are currently waiting on laboratory results. He also mentioned that he wanted thyroid testing and antibodies done for that as well. In the meantime, he said he would research this rare situation and for me to avoid these areas completely and wait on further instructions until the laboratory results come in.

Admittedly, I am concerned. Does this mean my daughter is allergic to her insulin? If so, she certainly cannot live without it. Is this common? I suppose any comments or suggestions you have on this would be appreciated since this is quite new to me. I also wonder if her migraines and itching (hives) periodically these past two to three years could have something to do with this, too.

Answer:

Atrophy with insulin can be an allergic phenomenon, but it is generally quite rare since most of the currently used insulins in the USA and most westernized societies is extremely pure. Your doctor was correct that this was much more common when less pure insulin and animal insulins were being used before the 1980s. However, atrophy does still occur. Out of about 50 patients in our practice, we have two with atrophy similar to what you have described; both got better with changing brands of insulin. Changing insulin from one to another brand may not work, but the only way to know is to try it out and see if the atrophic areas get better or worse or stay the same.

The itching is a more classical allergic-type reaction. Often, it occurs in someone who has other types of allergies - nose, eyes, asthma, eczema, medications, food, etc. In my experience, your daughter is more likely to have celiac disease or other wheat allergic problems, but not thyroid problems. In any case, see what occurs with the change of insulin. If the allergic reactions were extremely severe (hives, asthma, anaphylaxis etc), there are ways to desensitize to insulin (much like you would do with allergy shots only much more rapidly) that we used to use that could still be utilized and therefore allow insulin to be utilized via pump or via injections. It does not sound like this would occur from your brief description. Work with your diabetes team and keep them informed and keep asking them to evaluate the catheter sites carefully at each follow-up diabetes visit.

SB

DTQ-20050718223030
Original posting 3 Aug 2005
Posted to Other and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.